Alert archive / North Carolina / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 109, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 26, 2015, 3:53 PM EDT for Cumberland County, Hoke County, North Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 26, 2015, 3:53 PM EDT (19:53 UTC)
- Expired
- Jun 26, 2015, 4:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Cumberland County, NC, Hoke County, NC
The radar
The Raleigh/Durham radar (KRAX), 86 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 392 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1497 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:59 PM EDT, 54 minutes earlier.
Area forecast discussion, Jun 26, 2:59 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
259 PM EDT FRI JUN 26 2015
.SYNOPSIS...AN UPPER LEVEL TROUGH DIGGING SOUTHEAST INTO THE OHIO
VALLEY TODAY WILL DEEPEN ALONG THE EASTERN SEABOARD OVER THE WEEKEND.
&&
.NEAR TERM /TODAY AND TONIGHT/...
AS OF 300 PM FRIDAY...
THINGS HAVING A REALLY HARD TIME GETTING GOING THIS AFTERNOON AS
SUBSIDENCE BEHIND THIS MORNINGS WAVE OF CONVECTION ACROSS THE VA
BORDER IS DELAYING THE ONSET OF AFTERNOON SHOWERS AND THUNDERSTORMS.
CONVECTIVE ALLOWING MODELS ALREADY HEAD SHOWERS IN THE TRIAD BY 18Z
WHICH IS NOT CLOSE TO HAPPENING AT THIS POINT AND RAP MODEL
VORTICITY NOW SHOWS ANY SHORTWAVE ACTIVITY REMAINING NORTHEAST OF
THE AREA FOR THE MOST PART. LOOKING AT VARIOUS PARAMETERS ON THE SPC
MESOSCALE ANALYSIS THERE ARE STILL SEVERAL THINGS STILL GOING WELL
FOR THE CHANCES FOR CONVECTION THIS AFTERNOON INCLUDING INCREASING
SHEAR FROM THE NORTH...DECENT INSTABILITY...AND UPWARDS OF 2 INCHES
OF PRECIPITABLE WATER. THE PROBLEM WE MAY HAVE HOWEVER...IS GETTING
THINGS TO LINE UP. WHILE SHEAR IS BEST IN THE NORTH...DCAPE IS BEST
IN THE SOUTH. WHILE THE BEST VORTICITY WOULD BE IN THE
NORTHEAST...THE STRONGEST LAPSE RATES WILL BE IN THE SOUTHWEST. WITH
THE SHORTWAVE MOVING OFF TO THE NORTHEAST...ANY FOCUS FOR CONVECTION
WILL BE ALONG THE RESIDUAL FRONT AND A POTENTIAL DIFFERENTIAL
HEATING BOUNDARY. SURFACE OBS CURRENTLY SHOW 80S IN THE NORTHEAST
WITH LOW 90S ACROSS THE US 64 CORRIDOR BUT MID 90S ACROSS THE
SOUTHERN TIER OF COUNTIES.
HERE ARE THE TAKEAWAYS. FIRST...CONVECTION THIS AFTERNOON IS STILL
POSSIBLE AND SEVERE WEATHER IS ALSO POSSIBLE AS SUGGESTED BY THE SPC
SLIGHT RISK AREA. HOWEVER...COVERAGE AND STRENGTH OF STORMS SHOULD
NOT BE AS STRONG AS YESTERDAY. THE EVOLUTION OF THE CUMULUS FIELD ON
SATELLITE SUGGEST THAT THE FRONTAL BOUNDARY WILL BE THE MOST LIKELY
SPOT FOR CONVECTION THIS AFTERNOON WHICH IS ROUGHLY ALONG THE US 64
CORRIDOR. MAIN THREATS TODAY WILL BE FROM WIND AND POTENTIALLY SOME
HAIL AS A SECONDARY THREAT AS WELL AS FLOODING IN ANY SLOW MOVING OR
TRAINING CELLS. TIMING WILL BE LATER THIS AFTERNOON INTO THE EVENING.
FOR TONIGHT...ATTENTION WILL TURN TO THE WEST AND AN APPROACHING
COLD FRONTAL SYSTEM. AS THE SYSTEM MOVES CLOSER TO THE AREA...A PRE-
FRONTAL TROUGH WILL FIRST MOVE THROUGH THE AREA DURING THE OVERNIGHT
AREAS FROM SOUTHWEST TO NORTHEAST. THIS COULD BRING A ROUND OF
CONVECTION INTO THE TRIAD AROUND 6Z AND PUSHING THROUGH THE
NORTHEASTERN PART OF THE CWA BY 9Z. AFTER THIS MOVES
THROUGH...EXPECT A LULL IN PRECIPITATION THROUGH SUNRISE. LOWS
MAINLY IN THE LOWER 70S WITH SOME FOG/STRATUS POSSIBLE BEFORE
DAYBREAK.
&&
.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
AS OF 300 PM FRIDAY...
CENTRAL NC IS UNDER A SLIGHT RISK FOR SEVERE WEATHER ON SATURDAY AS
AN UPPER LEVEL TROUGH BEGINS TO DIG INTO THE SOUTHEAST AND A SURFACE
LOW AMPLIFIES OVER THE OHIO VALLEY. THE ATTENDANT COLD FRONT IS
PROGGED TO SWING THROUGH THE CWA ON SATURDAY EVENING. PRIOR TO THAT
HAPPENING...DIURNAL DESTABILIZATION AND INCREASING MOISTURE
TRANSPORT WILL HELP CONVECTION TO BEGIN DEVELOPING ACROSS THE CWA BY
EARLY AFTERNOON. WHAT WILL START AS SCATTERED SHOWERS AND
THUNDERSTORMS WILL GRADUALLY BECOME MORE ORGANIZED INTO CLUSTERS AND
SMALL LINE SEGMENTS WHICH WILL BEGIN TO MOVE EAST AS FORCING FROM
THE FRONT GETS CLOSER. BY EVENING...THE MAIN COLD FRONT WILL BEGIN
TO MOVE THROUGH THE AREA SUPPORTING A QUASI-LINEAR CONVECTIVE SYSTEM
THAT WILL BE CAPABLE OF PRODUCING SEVERE WEATHER...MOST LIKELY IN
THE FORM OF DAMAGING WINDS ALONG BOWING SEGMENTS OF THE LINE.
CONVECTIVE ALLOWING MODELS HAVE BEEN CONSISTENTLY SHOWING A SIMILAR
EVOLUTION OF THE CONVECTION AND THIS IS SUPPORTED BY THE LARGER
SCALE MODELS SO CONFIDENCE IS FAIRLY HIGH AT THIS TIME. IN ADDITION
TO DAMAGING WINDS...SECONDARY THREATS WILL BE FROM LARGE HAIL AND
POTENTIALLY A BRIEF TORNADO...MOST LIKELY ALONG THE LINE OF
CONVECTION. THE SYSTEM WILL MOVE THROUGH FAIRLY QUICKLY SO FLOODING
DOES NOT LOOK PARTICULARLY LIKELY BUT URBAN AREAS AND PLACES WHERE
ANTECEDENT CONDITIONS ARE FAIRLY WET COULD BECOME SUBJECT TO
FLOODING.
TIMING OF THE SYSTEM SHOULD HAVE CONVECTION STARTING ACROSS THE CWA
AROUND 18Z...WITH THE MAIN FRONTAL BOUNDARY MOVING THROUGH THE TRIAD
AROUND 00Z ON SUNDAY WITH THE TRIANGLE AFFECTED JUST BEFORE MIDNIGHT
AND OUT OF THE EASTERN PORTION OF THE AREA BY 6Z ON SUNDAY. WITH
MORE CLOUD COVER BY AFTERNOON...HIGHS ON SATURDAY WILL ONLY GET INTO
THE MID 80S ACROSS THE NORTH TO NEAR 90 IN THE SOUTH. LOWS ON SUNDAY
MORNING WILL BE DEPENDENT UPON THE TIMING OF THE FRONT WITH THE
TRIAD MOST LIKELY IN THE LOWER 60S TO LOWER 70S IN THE EAST.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
AS OF 1240 PM FRIDAY...
A LINGERING SHOWER IS POSSIBLE IN THE FAR SOUTHEASTERN CWFA SUNDAY
MORNING...OTHERWISE COOLER AND DRIER AIR WILL FILTER IN RAPIDLY
BEHIND THE FRONT. HIGHS WILL TOP OUT MOSTLY IN THE MID 80S...A
COUPLE OF DEGREES BELOW NORMAL. AN UPPER TROF IN THE WAKE OF THIS
SYSTEM WILL SETTLE OVER THE EASTERN CONUS AND PERSIST FOR THE
REMAINDER OF THE WEEK.
MONDAY LOOKS DRY AND SEASONABLE...WITH LEE SURFACE TROF SETTING UP
THE PREDOMINANTLY WESTERLY FLOW. HIGHS WILL BEGIN THE INEVITABLE
CREEP UPWARDS...REACHING THE MID TO UPPER 80S AFTER MORNING LOWS
FROM 60 TO 65. WARMING CONTINUES TUESDAY WITH HIGHS IN THE UPPER 80S
TO LOWER 90S...AND THE SURFACE REFLECTION OF AN INITIAL SHORT WAVE
DIGGING INTO THE UPPER TROF WILL MOVE ACROSS THE AREA TUESDAY NIGHT.
MOISTURE WILL BE LIMITED...BUT INSTABILITY WILL BE SUFFICIENT FOR AT
LEAST WIDELY SCATTERED CONVECTION INTO THE EVENING.
A SECOND FRONT NUDGES SOUTH AND STALLS IN THE VICINITY OF THE
CAROLINAS ON WEDNESDAY...WITH A SERIES OF DISTURBANCES IN THE
NORTHWEST FLOW PROVIDING US WITH A HIGH CONFIDENCE IN THE OCCURRENCE
OF CONVECTION...BUT LOW CONFIDENCE IN THE TIMING OTHER THAN COVERAGE
WHICH WILL BE MAXIMIZED DURING FAVORABLE DIURNAL HEATING. HIGHS
WEDNESDAY THROUGH FRIDAY WILL PROBABLY BE A SHADE WARMER THAN
NORMAL...UPPER 80S NORTH TO LOW 90S ACROSS THE SOUTHERN TIER.
MORNING LOWS WILL BE WITHIN A DEGREE OR TWO OF 70.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 200 PM FRIDAY
24 HOUR TAF PERIOD: VFR CONDITIONS ACROSS THE AREA AS EARLIER SHOWER
ACTIVITY HAS DISSIPATED AND LEFT SOME SUBSIDENCE IN ITS WAKE. AS A
RESULT...CONVECTION HAS BEEN A LITTLE SLOW TO GET GOING THIS
AFTERNOON. NOT SURE IF RECOVERY WILL BEGIN EARLY ENOUGH TO THREATEN
THE TRIAD AS THE NEXT WAVE MOVES THROUGH SO HAVE TAKEN THUNDER OUT
OF THE TAFS THERE FOR THIS AFTERNOON BUT KEPT IT IN AT KRDU AND KRWI
AS WE WILL CONTINUE TO DESTABILIZE THIS AFTERNOON AND SHOULD REALIZE
CONVECTION A BIT LATER. PARAMETERS ARE STILL GOOD FOR SEVERE WX SO
THERE IS A RISK FOR SOME STRONG WIND GUSTS IN THE VICINITY OF
SHOWERS AND THUNDERSTORMS. OTHERWISE WINDS WILL BE LIGHT AND
VARIABLE STRATOCUMULUS ACROSS THE AREA.
OVERNIGHT TONIGHT A FIRST WAVE AHEAD OF AN APPROACHING COLD FRONT
WILL MOVE THROUGH DURING THE EARLY MORNING HOURS...BRINING A CHANCE
FOR SHOWERS AND THUNDERSTORMS TO ALL SITES BEFORE MOVING NORTHEAST
OUT OF THE AREA. A BREAK IN PRECIPITATION NEAR SUNRISE WILL GIVE WAY
TO MUCH BETTER CHANCES FOR SHOWERS...THUNDERSTORMS...A GOOD CHANCE
OF SEVERE WEATHER SATURDAY AFTERNOON IN THE WEST THROUGH THE EARLY
MORNING HOURS ON SUNDAY IN THE EAST.
LONG TERM: CONDITIONS SHOULD RETURN TO VFR ON SUNDAY WITH THE FIRST
HALF OF THE WORK WEEK LOOKING VERY NICE WITH A MORE UNSETTLED
PATTERN RETURN FOR THE SECOND HALF OF THE WEEK.
&&
.CLIMATE...
REC
DAY MAX YR
RDU RECORDS
06/26 102 1952
GSO RECORDS
06/26 102 1914
FAY RECORDS
06/26 101 1951
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...NP
NEAR TERM...ELLIS
SHORT TERM...ELLIS
LONG TERM...MLM
AVIATION...ELLIS
CLIMATE...BLAESHazardous weather outlook, Jun 26, 3:34 PM EDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 334 PM EDT FRI JUN 26 2015 NCZ007>011-021>028-038>043-073>078-083>086-088-089-271945- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 334 PM EDT FRI JUN 26 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ABOVE NORMAL HEAT AND HUMIDITY WILL CONTINUE TODAY. STRONG THUNDERSTORMS WILL AGAIN BE POSSIBLE...MAINLY DURING THE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON AHEAD OF A COLD FRONT. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 26, 3:13 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
313 PM EDT FRI JUN 26 2015
NCZ021-022-262015-
GUILFORD NC-FORSYTH NC-
313 PM EDT FRI JUN 26 2015
...THUNDERSTORMS DEVELOPING OVER THE WESTERN TRIAD AREA WILL AFFECT
FORSYTH AND WESTERN GUILFORD COUNTIES THROUGH 430 PM EDT...
AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS DEVELOPING AROUND WINSTON-SALEM...AND MOVING EAST AT
25 MPH. THESE STORMS ARE EXPECTED TO STRENGTHEN...AND WIND GUSTS UP
TO 40 MPH ALONG WITH DANGEROUS LIGHTNING ARE EXPECTED ALONG WITH
BRIEF HEAVY SHOWERS.
THOSE ENGAGED IN OUTDOOR ACTIVITIES SHOULD BE ALERT FOR THEIR
APPROACH AND BE PREPARED TO SEEK SHELTER.
LOCATIONS IMPACTED INCLUDE...
GREENSBORO...WINSTON-SALEM...HIGH POINT...KERNERSVILLE...CLEMMONS...
HUNTSVILLE...LEWISVILLE...SUMMERFIELD...STOKESDALE AND WALKERTOWN.
LAT...LON 3611 8051 3612 8046 3614 8044 3621 8045
3622 8043 3624 8045 3626 8045 3625 7982
3600 7983 3604 8044 3606 8046 3605 8050
3608 8052
TIME...MOT...LOC 1908Z 276DEG 30KT 3616 8033
13The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 8:14 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Durham, Orange, Wake | 61 min |
| Jun 25, 8:57 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Wake | 63 min |
| Jun 25, 9:52 PM EDT | Special Weather Statement | RAH | Johnston | 68 min |
| Jun 25, 9:59 PM EDT | Special Weather Statement | RAH | Harnett | 61 min |
| Jun 25, 10:12 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett | 48 min |
| Jun 25, 10:53 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett | 52 min |
| Jun 25, 11:46 PM EDT | Special Weather Statement | RAH | Vance | 44 min |
| Jun 26, 1:16 AM EDT | Special Weather Statement | RAH | Warren | 59 min |
| Jun 26, 1:31 AM EDT | Severe Thunderstorm Warning | RAH | Halifax, Warren | 59 min |
| Jun 26, 2:32 AM EDT | Special Weather Statement | RAH | Franklin | 58 min |
| Jun 26, 2:33 AM EDT | Special Weather Statement | RAH | Halifax | 42 min |
| Jun 26, 3:13 AM EDT | Special Weather Statement | RAH | Franklin, Halifax | 92 min |
| Jun 26, 3:13 PM EDT | Special Weather Statement | RAH | Forsyth | 62 min |
| Jun 26, 3:56 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wake | 49 min |
| Jun 26, 4:06 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Randolph | 39 min |
| Jun 26, 4:38 PM EDT | Special Weather Statement | RAH | Alamance | 67 min |
| Jun 26, 4:40 PM EDT | Special Weather Statement | RAH | Wake | 65 min |
| Jun 26, 4:45 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Moore, Randolph | 60 min |
| Jun 26, 4:48 PM EDT | Special Weather Statement | RAH | Johnston | 57 min |
| Jun 26, 4:53 PM EDT | Special Weather Statement | RAH | Cumberland, Harnett | 52 min |
| Jun 26, 4:59 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Randolph | 25 min |
| Jun 26, 5:02 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett | 43 min |
| Jun 26, 5:35 PM EDT | Special Weather Statement | RAH | Wayne | 55 min |
| Jun 26, 5:39 PM EDT | Special Weather Statement | RAH | Chatham | 51 min |
| Jun 26, 5:44 PM EDT | Severe Thunderstorm Warning | RAH | Moore | 29 min |
| Jun 26, 5:50 PM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Johnston, Sampson | 55 min |
| Jun 26, 5:55 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Randolph | 35 min |
| Jun 26, 6:08 PM EDT | Special Weather Statement | RAH | Wake | 67 min |
| Jun 26, 6:20 PM EDT | Special Weather Statement | RAH | Johnston | 55 min |
| Jun 26, 6:50 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Hoke, Lee, Moore | 55 min |
| Jun 26, 7:29 PM EDT | Special Weather Statement | RAH | Davidson | 61 min |
| Jun 26, 7:43 PM EDT | Special Weather Statement | RAH | Wayne | 17 min |
| Jun 26, 7:45 PM EDT | Special Weather Statement | RAH | Hoke | 60 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.